MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BONE ANCHORS WITH ARTHROSCOPIC DELIVERY; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. BONE ANCHORS WITH ARTHROSCOPIC DELIVERY; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 4403
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Pain (1994); Synovitis (2094)
Date of Event 09/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a regeneten implantation procedure using the bone anchors in 2022, the patient had rice bodies and experienced pain, a washout was performed on (b)(6) 2023.The current patient status improved since washout.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that the patient had right shoulder, supraspinatus tendon tear-partial tear, biceps tendinopathy with medial subluxation, subscapularis tendon tear.The implantation operative report noted, significant synovitis and a shaver was used to remove fibrous tissue from the acromial undersurface.Patient had a debridement and washout.The operative report indicated, innumerable rice bodies in subacromial space likely well over 100.Inflamed subacromial space with friable tissue underlying acromion and overlying rotator cuff.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Conclusion: it should be noted the patient has a depuy/synthes peek anchor implanted.The reported pain and swelling may be consistent with the reported rice bodies; however, the clinical root cause of the rice bodies cannot be confirmed.It cannot be concluded the rice bodies were associated with the s&n implants.The patient impact beyond the reported events cannot be determined; however, it is noted the patient status has improved.No further clinical assessment is warranted at this time.Based on the limited information provided we are unable to conclude on factors known to contribute to the alleged report.No containment or corrective actions are recommended at this time.H11: corrected information in h6 (health effect - clinical code).
 
Additional Manufacturer Narrative
A device deficiency was not identified, and the root cause of the reported event could not be determined with the clinical information provided.A review of device and sterilization records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that the implantation operative report noted, significant synovitis and a shaver was used to remove fibrous tissue from the acromial undersurface.It was reported, nine-months post implantation patient had pain and swelling, and mri demonstrated subacromial swelling with innumerable rice bodies.Patient had a debridement and washout.The operative report indicated, innumerable rice bodies in subacromial space likely well over 100.The mir and arthroscopic images were provided which support the report but do not indicate a root cause.Inflamed subacromial space with friable tissue underlying acromion and overlying rotator cuff.It is reported patient status improved since washout.The provided photos were reviewed and demonstrate what was reported as ¿rice bodies¿.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.As conclusion, it should be noted that the patient has a depuy/synthes peek anchor implanted.The reported pain and swelling may be consistent with the reported rice bodies; however, the clinical root cause of the rice bodies cannot be confirmed.It cannot be concluded the rice bodies were associated with the s&n implants.The patient impact beyond the reported events cannot be determined; however, it is noted the patient status has improved.No further clinical assessment is warranted at this time.Based on the information provided, we are unable to conclude specific factors known to contribute to the alleged report.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
A device deficiency was not identified, and the root cause of the reported event could not be determined with the clinical information provided.A review of device and sterilization records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that the implantation operative report noted, significant synovitis and a shaver was used to remove fibrous tissue from the acromial undersurface.It was reported, nine-months post implantation patient had pain and swelling, and mri demonstrated subacromial swelling with innumerable rice bodies.Patient had a debridement and washout.The operative report indicated, innumerable rice bodies in subacromial space likely well over 100.Inflamed subacromial space with friable tissue underlying acromion and overlying rotator cuff.It is reported patient status improved since washout.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.As conclusion it should be noted the patient has a depuy/synthes peek anchor implanted.The reported pain and swelling may be consistent with the reported rice bodies; however, the clinical root cause of the rice bodies cannot be confirmed.It cannot be concluded the rice bodies were associated with the s&n implants.The patient impact beyond the reported events cannot be determined; however, it is noted the patient status has improved.No further clinical assessment is warranted at this time.Based on the information provided, we are unable to conclude specific factors known to contribute to the alleged report.No containment or corrective actions are recommended at this time.

Brand Name
BONE ANCHORS WITH ARTHROSCOPIC DELIVERY
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer (Section G)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18048624
Report Number3003604053-2023-00067
Device Sequence Number12637444
Product Code LXH
UDI-Device Identifier00854501006159
UDI-Public854501006159
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K131635
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/24/2024
Device Catalogue Number4403
Device Lot Number2082900
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2023
Supplement Date Received by Manufacturer01/10/2024
03/15/2024
03/15/2024
Initial Report FDA Received Date11/01/2023
Supplement Report FDA Received Date01/12/2024
03/14/2024
03/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale